Alert archive / Alabama / Tornado Warnings in 2018

Tornado Warning 30, NWS Huntsville, AL

November 5, 2018Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Nov 5, 2018, 11:46 PM CST for Colbert County, Franklin County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2018, 11:46 PM CST (05:46 UTC)
Expired
Nov 6, 2018, 12:15 AM CST
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 10:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

876 
WFUS54 KHUN 060546
TORHUN
ALC033-059-060615-
/O.NEW.KHUN.TO.W.0030.181106T0546Z-181106T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
1146 PM CST MON NOV 5 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southwestern Colbert County in northwestern Alabama...
  Northwestern Franklin County in northwestern Alabama...

* Until 1215 AM CST.
    
* At 1145 PM CST, a severe thunderstorm capable of producing a
  tornado was located over Belmont, or near Red Bay, moving northeast
  at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Russellville, Red Bay, Posey Loop, Pogo, Cedar Creek Reservoir,
  Srygley Church, Barton, Halltown, Red Rock and Pleasant Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3463 8813 3476 8785 3474 8784 3451 8773
      3441 8816
TIME...MOT...LOC 0545Z 246DEG 33KT 3448 8823 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Stumpf
2 follow-up statements
661 
WWUS54 KHUN 060558
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1158 PM CST MON NOV 5 2018

ALC033-059-060615-
/O.CON.KHUN.TO.W.0030.000000T0000Z-181106T0615Z/
Colbert AL-Franklin AL-
1158 PM CST MON NOV 5 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM CST FOR
SOUTHWESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES...
        
At 1157 PM CST, a confirmed tornado was located near Red Bay, moving
east at 40 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Russellville, Red Bay, Pleasant Site, Pogo, Cedar Creek Reservoir,
Srygley Church, Dempsey, Crooked Oak, Halltown and Little Bear Creek
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3459 8812 3468 8781 3451 8773 3443 8814
TIME...MOT...LOC 0557Z 254DEG 35KT 3450 8808 

TORNADO...OBSERVED
HAIL...0.00IN

$$

Stumpf
641 
WWUS54 KHUN 060607
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1207 AM CST TUE NOV 6 2018

ALC033-059-060616-
/O.EXP.KHUN.TO.W.0030.000000T0000Z-181106T0615Z/
Colbert AL-Franklin AL-
1207 AM CST TUE NOV 6 2018

...THE TORNADO WARNING FOR SOUTHWESTERN COLBERT AND NORTHWESTERN
FRANKLIN COUNTIES WILL EXPIRE AT 1215 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 600 AM CST for northwestern
Alabama.

LAT...LON 3459 8812 3468 8781 3451 8773 3443 8814
TIME...MOT...LOC 0606Z 246DEG 33KT 3453 8799 

$$

Stumpf

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 5, 11:21 PM CST, 25 minutes earlier.

Area forecast discussion, Nov 5, 11:21 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1121 PM CST Mon Nov 5 2018

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 920 PM CST Mon Nov 5 2018

Squall line is coming more together now across west TN into NE MS
this Mon evening. Developing line is still fairly linear at this
point, although as the QLCS becomes more organized over the next
couple of hrs, it should begin to show more bowing segments as the
airmass continues to destabilize. Tornado Watches are in effect
across portions of west/mid TN into north MS and will likely be
issued for the cntrl TN Valley in the next hr or so. Main wx threats
with the oncoming squall line continue to be damaging winds, large
hail and tornadoes. The line should make its way across the area thru
the overnight period and begin to exit NE AL heading into the
daytime hrs Tue. Trailing cold front will also make its way thru the
area shorty after the squall line, exiting NE AL to the east Tue
morning. The wx should quickly improve in the wake of the frontal
passage Tue morning, with rainfall tapering off just in time for
Election Day. Only major change to the ongoing forecast was to have
POPs mirror the movement of the squall line to the east during the
overnight period.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 310 PM CST Mon Nov 5 2018

Shower activity will quickly end from west to east across our eastern
areas after daybreak Election Day Tuesday, as the QLCS and front head
east of the region. Air temperatures behind the front are not that
much colder, with highs on Tuesday rising to around 70. This also big
picture wise will help tamp down overall storm strength.

In a trough dominated mid/upper level pattern into the midweek across
the greater North American domain, another system forming to our west
will bring more chances of showers for the midweek. Upglide and
moisture with this next system, along with minimal shear could bring
an isolated thunderstorm in as well. Cooler air filtering in from the
west will result in a cooler mid week, with high temperatures only in
the low/mid 60s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 310 PM CST Mon Nov 5 2018

The extended portion of the forecast begins Wednesday night with a
disturbance moving through relatively zonal H5 flow. This will have
sparked some shower activity across the area during the day
Wednesday, with activity tapering off from NW to SE through the day.
Lows Thursday morning will bottom out in the lower/middle 40s before
yet another disturbance affects the area later in the day. This lobe
of vorticity will precede a deepening H5 trof diving SE from the
Upper MidW. While scattered showers are possible Thursday, a more
widespread rain event arrives the next day as the upper trof deepens
and becomes negatively tilted across the Great Lakes. A sfc low will
strengthen across the OH Valley and drag a cold front across the area
late in the day Friday, bringing upwards of 0.75" of rainfall to the
region once again.

High pressure at the sfc builds into the area for the weekend, with
dry and unseasonably cold temperatures expected. After daytime highs
Friday only topping out in the lower/middle 50s, lows Saturday
morning will fall into the lower to middle 30s. Some moderation of
temps is expected by Saturday afternoon with highs climbing into the
lower 50s. A colder morning is expected Sunday morning with
temperatures at or slightly below freezing. As a result, widespread
frost is expected both mornings, with the potential for a Freeze
Warning possible Sunday morning (as of this moment). Will continue to
monitor this threat and will issue appropriate products as necessary
as the window of time for that nears.

Beyond the weekend, another (mostly dry) cold front will push through
the area on Monday, with another sfc high building into the area from
the NW. Have only included SCHC PoPs for this time period for now,
but this may need adjusting as we head through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1121 PM CST Mon Nov 5 2018

Squall line will move ewd across north AL heading into the overnight
hrs, and impact the KMSL terminal around 06-07Z and the KHSV airport
near 08-10Z. Reduced cigs/vis are likely within this line of tsra,
along with vrb winds gusting near 40kt at times. The line will then
move east of NE AL by Tue morning along with the passage of a cold
front, with cloud cover diminishing across the area. South winds
around 15-17kt with higher gusts ahead of the front will also
diminish with the passage of the front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...RSB
LONG TERM...12
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 5, 3:14 PM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
314 PM CST Mon Nov 5 2018

ALZ001>010-016-TNZ076-096-097-061200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
314 PM CST Mon Nov 5 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A line of strong to severe thunderstorms will move across the
Tennessee Valley late tonight through early Tuesday morning. Isolated
severe storms may also develop ahead of this line late this evening.
Widespread damaging winds of 60 to 70 MPH are likely and a few
tornadoes are possible. A lesser chance for large hail is also
possible. The threat for severe storms will be highest for northern
and western portions of the area.

Storms will exit the area quickly to the east by sunrise or shortly
thereafter in northeastern Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Cold temperatures will filter into the area for late this week, with
the potential for widespread frost and freezing temperatures
Saturday and especially Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested tonight into early Tuesday morning.

12

In the hours before

Local storm report, Nov 5, 11:34 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1134 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     1 E WATERLOO            34.92N 88.06W
11/05/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON COUNTY RD 14 NEAR COUNTY RD 1.

&&

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 10:44 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale46 min
Nov 5, 10:55 PM CSTTornado WarningHUNColbert, Lauderdale35 min
Nov 5, 11:23 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale22 min
Nov 5, 11:30 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale45 min
Nov 5, 11:45 PM CSTSevere Thunderstorm WarningHUNLauderdale, Limestone30 min
Nov 5, 11:55 PM CSTTornado WarningHUNLauderdale13 min
Nov 6, 12:02 AM CSTTornado WarningHUNColbert, Lauderdale28 min
Nov 6, 12:10 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence50 min
Nov 6, 12:19 AM CSTTornado WarningHUNColbert, Franklin, Lawrence26 min
Nov 6, 12:26 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone34 min
Nov 6, 12:56 AM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan34 min
Nov 6, 1:27 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Marshall, Morgan33 min
Nov 6, 1:54 AM CSTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan36 min
Nov 6, 2:27 AM CSTSevere Thunderstorm WarningHUNJackson, Marshall33 min
Nov 6, 2:32 AM CSTTornado WarningHUNJackson28 min
Nov 6, 2:54 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson36 min
Nov 6, 3:06 AM CSTTornado WarningHUNDeKalb9 min

Nearby

Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.